Antipsychotics are the mainstay of treatment for acute and chronic psychosis, but these drugs have many troublesome neurological adverse effects. Extrapyramidal syndromes (EPS) of akathisia, dystonia and parkinsonism occur in a majority of patients receiving short and long term antipsychotic therapy. Tardive dyskinesia occurs in 15 to 20% of patients, but may have a much higher prevalence in the elderly. Patient and drug factors strongly influence the risk of the motor and mental aspects of movement disorders. Dopamine, acetylcholine and serotonin (5-hydroxytryptamine; 5-HT) receptor antagonism play important roles in the pathophysiology of EPS. Each EPS has its own unique characteristics that must be considered in a differential diagnosis. Assessment approaches include a careful clinical assessment, systematic use of rating scales, and possibly the use of specialised equipment. Recognition and management of EPS with anti-EPS medicines or antipsychotic dose adjustments early in treatment will substantially reduce treatment-related adverse effects and improve therapeutic efficacy.
|Original language||English (US)|
|Number of pages||12|
|Issue number||SUPPL. 1|
|Publication status||Published - 1996|